Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 12, 2021, 4:30 AM CDT for Decatur County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 4:30 AM CDT (09:30 UTC)
- Expired
- Aug 12, 2021, 5:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.88 in
- Wind
- 30
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
253
WWUS83 KDMX 120930
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
430 AM CDT Thu Aug 12 2021
IAZ093-094-121000-
Ringgold IA-Decatur IA-
430 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Decatur
and southeastern Ringgold Counties through 500 AM CDT...
At 430 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamoni, or 15 miles southwest of Leon, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Ringgold and southwestern Decatur Counties, including the following
locations... Davis City, Lamoni Municipal Airport and Nine Eagles
State Park.
This includes Interstate 35 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4064 9409 4072 9375 4058 9376 4057 9409
TIME...MOT...LOC 0930Z 262DEG 24KT 4059 9397
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
$$
PodrazikWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:56 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 12, 2:56 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 256 AM CDT Thu Aug 12 2021 .SHORT TERM.../Today through Friday/ Issued at 256 AM CDT Thu Aug 12 2021 Confidence: Medium to High While still in the midst of a rather warm and energetic pattern across the central CONUS, we are now seeing some transition toward a a quieter and more seasonable pattern coming up by tomorrow and into the weekend. Tonight the forecast weak cool front that was expected to track across the state has made it to its present destination and and now stalled over southern Iowa and northwest Missouri. Though the H700 cap held over most of the region today, tonight the column aloft has cooled enough and with the expected weak cross H850-H700 frontal flow with the nocturnal jet, we are seeing scattered convection in far southern Iowa as of 04z which continues presently at 0630z. Remarkably, the surface front has allowed for much drier air to filter into northern Iowa where dewpoints are now in the mid 50s compared to 75 to 80 along the boundary itself in southern Iowa. Today will be our last "warm to hot day" in a while. A upper level trough over the Rockies and a surface reflection over South Dakota will track east today as a cold front sweeping into the Northern Plains from a rather pronounced and strong upper level system over Hudson Bay catches up with the weaker Central Plains system in southern Iowa this afternoon and evening. The net result will be some return south southwest flow yet today ahead of the main cold front...allowing for highs to reach the lower to mid 80s north and in the upper 80s to lower 90s in the south. With evapotranspiration ongoing again today, dewpoints will recover in the south just ahead and along the boundary into the lower to mid 70s by mid to late afternoon. Across much of the north half of the area from about US 30 to the MN border, dewpoints will have already dropped into the lower 50s along the border to the mid 60s along US 30. Our early morning convection now along the IA MO border will diminish by 12z as the H850 flow becomes more parallel to the boundary. A good share of the day today will be dry as the airmass recovers over the south ahead of the approaching cold front. By this afternoon, MLCAPE will increase to about 1000 to 3000 j/kg across the far south into Northern Missouri. Increasing 0-6km shear to 30 to 40 kts and a sharpening H700 trough will aid in thunderstorm development by 21-00z in the south, which will further increase in coverage after 00z. As with most boundaries that get caught up our south with exiting systems in Canada, we will see an uptick in convection between 02 and 08z across Missouri into Southern Iowa. There appears to be a small window in the afternoon across the far south southeast when a few storms may reach severe limits in the far south, with just scattered storms for the remainder of the evening. Severe threats will mainly include some hail and possible wind gusts in the south today. Depending on the push of the storms, we may see the activity end up a bit farther south into Missouri but as the low level jet again kicks in for a portion of the overnight, the south still has a better chance of some storms. Tonight the cooler and drier air will continue to drive south across the region with overnight lows in the lower 50s north to the lower to mid 60s south. Tomorrow the rain will be out of the area by early in the morning with ample sunshine as high pressure builds across the region for the remainder of the afternoon. A rather comfortable end to a rather unusually humid and hot week over the area; highs Friday will reach the lower 80s over most of our area with a light northwest wind during the day. .LONG TERM.../Friday Night through Wednesday/ Issued at 256 AM CDT Thu Aug 12 2021 Confidence: High Much of the weekend into early next week remains quiet. Though there remain some differences within the various medium range solutions, a common theme with cooler air dropping south into the Great Lakes accompanied by high pressure is that it generally takes a while for the pattern to shift east enough to bring the warmer air back into Iowa and the Great Lakes/Ohio River Valley. This happened last week and despite the rather hot/humid combination, 7 days ago the models suggested 100+ highs this past weekend into Monday. So, with that in mind, a more gentle and slower approach to warming into next week as well as moisture return is most prudent. Looking aloft at the upper level flow, a large gyre over Central Canada will push cool air into MN southeast across the Great Lakes through Saturday evening, with the most pleasant H850 temperatures moving over Iowa tomorrow into Sunday. By Sunday, a slow increase in H500 heights and warming H850 temperatures will be forced north northeast across the Northern Plains and Canada prior to a more eastward shift into Iowa by next week. At the same time, the lower level H850 moisture plume is likely to be diverted farther west in its northerly track, keeping the deeper moisture channel focused into Nebraska and the lee of the Rockies. From Monday through Wednesday, H850 temperatures warm up from 14C to about 18-19C across the region. This will bring highs up from the lower 80s Monday to the mid to upper 80s by Wednesday. Meanwhile, a trough making some progress east will enter the Western High Plains/Northern Plains on Wednesday with a shift in the moisture plume into Iowa around Thursday. Eventually, the heat and humidity returns for a bit along with at least a better chance for precipitation. Wind fields look fairly relaxed until the mid to late week trough, so expect another period of rather tranquil flow as well until late Wednesday...with stronger westerlies then forecast into the end of next week. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1138 PM CDT Wed Aug 11 2021 Isolated thunderstorms across far southern Iowa overnight should remain south of TAF sites and not pose an issue. Winds will transition to southerly overnight and then back to northwesterly through Thursday afternoon as a cool front moves across the state. Additional thunderstorms are possible across southern Iowa Thursday afternoon and evening, thus VCTS included at KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Hagenhoff
Hazardous weather outlook, Aug 11, 6:58 PM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 658 PM CDT Wed Aug 11 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-121100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren- 658 PM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ074-075-081>086-092>097-121100- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 658 PM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Gusty winds and heavy rains are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorm chances are forecast from late Thursday afternoon into Thursday night. A few storms could be severe, with locally strong wind gusts the primary threat. Heat index values may briefly approach 100 degrees again Thursday afternoon and evening, before much more comfortable weather settles in from Friday through this weekend. .SPOTTER INFORMATION STATEMENT... Spotters could be needed late Thursday.
In the hours before
Special weather statement, Aug 12, 4:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
430 AM CDT Thu Aug 12 2021
IAZ093-094-121000-
Ringgold IA-Decatur IA-
430 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Decatur
and southeastern Ringgold Counties through 500 AM CDT...
At 430 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamoni, or 15 miles southwest of Leon, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Ringgold and southwestern Decatur Counties, including the following
locations... Davis City, Lamoni Municipal Airport and Nine Eagles
State Park.
This includes Interstate 35 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4064 9409 4072 9375 4058 9376 4057 9409
TIME...MOT...LOC 0930Z 262DEG 24KT 4059 9397
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:58 AM CDT | Special Weather Statement | DMX | Decatur | 47 min |
| Aug 12, 7:38 AM CDT | Special Weather Statement | DMX | Davis | 52 min |
| Aug 12, 11:12 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 3 hr |
| Aug 12, 1:30 PM CDT | Flash Flood Watch | DMX | Appanoose, Davis | 7 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.